Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 104, NWS Birmingham, AL

September 23, 2009Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 23, 2009, 7:39 PM CDT for Lamar County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2009, 7:39 PM CDT (00:39 UTC)
Expired
Sep 23, 2009, 10:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 24 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 8:22 PM CDTFLASH FLOOD5 W Vernon, ALSEVERAL ROADS CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 240039
FFWBMX
ALC075-240330-
/O.NEW.KBMX.FF.W.0104.090924T0039Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT WED SEP 23 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF VERNON...

* UNTIL 1030 PM CDT

* AT 732 PM CDT...2 TO 3 INCHES OF RAINFALL HAVE FALLEN ACROSS 
WESTERN LAMAR COUNTRY FROM A SLOW MOVING NORTHEASTWARD THUNDERSTORM. 
ANOTHER 2 TO 3 INCHES ARE POSSIBLE OVER THE NEXT COUPLE OF HOURS 
WHICH WILL LEAD TO FLASH FLOODING TO DEVELOP ACROSS THE AREA...IN 
PARTICULAR ACROSS VERY FLASHY YELLOW CREEK IN THE TOWN OF VERNON.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BEDFORD AND LAMAR COUNTY AIRPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
      3363 8824

$$

08
3 follow-up statements
000 
WGUS74 KBMX 240133
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
833 PM CDT WED SEP 23 2009

ALC075-240330-
/O.CON.KBMX.FF.W.0104.000000T0000Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
833 PM CDT WED SEP 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL LAMAR COUNTY...

AT 829 PM CDT...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.
LAMAR COUNTY OFFICIALS ARE REPORTING SEVERAL ROADS CLOSED TO THE 
WEST OF VERNON. ALLOW EXTRA TIME IF TRAVEL IS NECESSARY AND USE 
CAUTION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
LAMAR COUNTY AIRPORT AND BEDFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
      3363 8824

$$

08
000 
WGUS74 KBMX 240238
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
938 PM CDT WED SEP 23 2009

ALC075-240330-
/O.CON.KBMX.FF.W.0104.000000T0000Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
938 PM CDT WED SEP 23 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL LAMAR COUNTY...

AT 934 PM CDT...LAMAR COUNTY OFFICIALS REPORTED THAT ALTHOUGH WATER 
IS NOT RISING ANY LONGER...A FEW ROADS REMAIN CLOSED DUE TO HIGH 
WATER. LIGHT SHOWER ACTIVITY CONTINUES ACROSS THE AREA.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VERNON...
LAMAR COUNTY AIRPORT AND BEDFORD

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
      3363 8824

$$

08
000 
WGUS74 KBMX 240324
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 PM CDT WED SEP 23 2009

ALC075-240333-
/O.EXP.KBMX.FF.W.0104.000000T0000Z-090924T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMAR AL-
1024 PM CDT WED SEP 23 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 1030 PM CDT 
FOR CENTRAL LAMAR COUNTY...

RAINFALL HAS DIMINISHED ACROSS THE COUNTY AND WATER HAS RECEDED 
ALONG AREA ROADWAYS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3385 8822 3385 8801 3370 8801 3363 8812
      3363 8824

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 7:10 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 23, 7:10 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
710 PM CDT WED SEP 23 2009

.UPDATE...FOR AVIATION.

.SHORT TERM...TONIGHT THROUGH THURSDAY.

TALKED IN THE MORNING DISCUSSION ABOUT HAVING TO BACK OFF ON POPS
TODAY AND TONIGHT...AND I DID DO THAT.  THE HIGH PRESSURE THAT HAS
MOVED INTO THE NORTHERN GULF STATES FROM THE WESTERN ATLANTIC HAS
REALLY HELD OFF ANY RAIN CHANCES TODAY...AND WILL LIKELY DO SO AGAIN
TOMORROW AS SUBSIDENCE ALOFT REMAINS THE LIMITING FACTOR TO SEEING
PRECIPITATION.  DECIDED TO LOWER POPS AGAIN FOR THURSDAY AS THE HIGH
PRESSURE LOOKS TO PERSIST THROUGH THE DAY.  THERE WILL STILL BE A
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EXTREME
WESTERN COUNTIES OF OUR CWA AS A COUPLE OF SHORTWAVES RIPPLE ALONG
THE SOUTHWESTERLY UPPER LEVEL FLOW.  THE MAJORITY OF THESE STORMS
SHOULD REMAIN IN MISSISSIPPI...BUT THAT DOES NOT MEAN ALL OF THE
MOISTURE HAS BEEN WRUNG OUT OF THE ATMOSPHERE.  DEW POINTS WILL
REMAIN ELEVATED AND THERE IS THE CHANCE THAT SOME PRECIP FALLS DUE
TO AN OUTFLOW BOUNDARY MOVING IN FROM THE WEST...BUT THIS WILL BE
LESS LIKELY THE CLOSER YOU GET TO THE INTERSTATE 65 CORRIDOR...AND
EVEN LESS LIKELY EAST OF 65.

CLOUDS SHOULD BE THIN IN THE MORNING...AND FILL IN WITH CU AGAIN
DURING THE AFTERNOON AS THE CONVECTIVE TEMPERATURE IS REACHED.  HIGH
TEMPERATURES COULD JUMP UP A COUPLE OF DEGREES AS WELL...AS THE AXIS
OF THE UPPER LEVEL RIDGE SETS UP OVER THE STATE.  ONLY TALKING A
COUPLE OF DEGREES ABOVE NORMAL...WHICH MEANS MAYBE A READING OF 90
IN OUR SOUTHERN COUNTIES.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.

FRIDAY SHOULD REMAIN THE TRANSITION DAY BACK INTO A WET PATTERN FOR
A COUPLE OF DAYS.  MODELS HAVE BEEN VERY CONSISTENT WITH THE RIDGE
BREAKING DOWN OVER THE SOUTHEAST AS THE HIGHLY ADVERTISED UPPER
LEVEL CLOSED LOW STARTS TO LIFT OUT OF THE CENTER OF THE COUNTRY AND
PUSH EASTWARD.  WITH PLENTY OF MOISTURE IN PLACE...RAIN CHANCES WILL
BE ON THE INCREASE FRIDAY AFTERNOON AND INTO THE EVENING AS THIS LOW
CLOSES IN ON CENTRAL ALABAMA. WILL HAVE TO CONTINUE TO WATCH AS THE
ASSOCIATED BOUNDARY MOVES INTO THE AREA ON SATURDAY.  FOR NOW...THE
FRONT DOES NOT LOOK LIKE MUCH.  MOST IF NOT ALL OF THE UPPER LEVEL
DYNAMICS THAT WOULD AID IN THE FORMATION OF SEVERE WEATHER REMAIN TO
THE NORTH AND BEHIND THE ACTUAL FRONT.  ANOTHER LIMITING FACTOR...
WHAT IS PROGGED TO COME INTO CENTRAL ALABAMA ON SATURDAY IS A
PREFRONTAL TROUGH.  THIS MEANS NOT MUCH IN THE WAY OF SURFACE
CONVERGENCE WHICH REDUCES THE CHANCES OF GETTING ANY INTENSE
ROTATING UPDRAFTS TO FORM.  THIS ISNT TO SAY THAT THUNDERSTORMS
WILL NOT FORM...SO WITH PLENTY OF OUTDOOR ACTIVITIES SCHEDULED
AROUND THE STATE THIS WEEKEND...THIS NEEDS TO BE MONITORED. CHECK
BACK WITH US OVER THE NEXT COUPLE OF DAYS FOR THE LATEST ON YOUR
FORECAST.

THE REST OF THE FORECAST IS FILLED WITH GOOD NEWS AS IT LOOKS LIKE
DRY AIR WILL QUICKLY BE FILTERING IN FROM THE NORTH BEGINNING MONDAY
NIGHT AND TUESDAY DURING THE DAY. AUTUMN-LIKE TEMPERATURES WILL
FINALLY COME TO CENTRAL ALABAMA BY THIS TIME NEXT WEEK.

THE ONLY OTHER CONCERN TO ADDRESS IS THE RIVER FLOODING AROUND THE
AREA...SPECIFICALLY IN THE SOUTHWESTERN COUNTIES.  WITH THE LACK OF
RAIN OVER THE NEXT COUPLE OF DAYS...IT LOOKS LIKE ELEVATED RIVER
LEVELS SHOULD START TO RECEDE...IF THEY HAVENT ALREADY...AND EVEN
WITH SHOWERS MOVING BACK INTO THE STATE ON FRIDAY...THERE SHOULD BE
ENOUGH OF A LULL TO ELIMINATE ANY FLOODING CONCERNS...RIVER OR
OTHERWISE.

&&

.AVIATION...00Z TAF DISCUSSION.

LOOKING FOR LIGHT WINDS TONIGHT TO CONTINUE. SOME MINOR BR ALONG
WITH LOW STRATUS WILL FILTER IN FROM THE EAST LATE TONIGHT INTO THE
MORNING HOURS WITH CONTINUED GOOD LOW LEVEL MOISTURE. ANY STORMS
SHOULD BE ISOLATED AT BEST TONIGHT AT TERMINALS AS MOST ACTIVITY
WILL STAY TO OUR N AND W WITH OUR CURRENT FLOW REGIME.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  85  66  88  68 /  10  40  20  50  50
ANNISTON    69  86  68  88  69 /  10  30  20  40  40
BIRMINGHAM  69  87  70  88  71 /  20  40  20  50  50
TUSCALOOSA  69  88  69  89  70 /  20  30  20  50  40
CALERA      70  87  69  88  69 /  10  30  20  40  40
AUBURN      68  85  68  87  69 /  10  20  20  20  30
MONTGOMERY  71  89  69  89  70 /  10  20  20  30  30
TROY        68  87  69  89  69 /  10  20  20  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/08
Hazardous weather outlook, Sep 23, 12:41 PM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT WED SEP 23 2009

ALZ011>015-017>050-241800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1241 PM CDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RIVER FLOODING WILL REMAIN A CONCERN ON SEVERAL CENTRAL ALABAMA
RIVERS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TODAY.
ANY ADDITIONAL RAINFALL MAY INCREASE THE THREAT AND HEIGHT OF THE
RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RIVER FLOODING WILL REMAIN A CONCERN ON SEVERAL CENTRAL ALABAMA
RIVERS THROUGH AT LEAST FRIDAY.  PLEASE SEE THE LATEST RIVER FLOOD
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY TODAY ACROSS THE SOUTHWEST SECTIONS DUE TO FLOODING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:29 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter24 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.